Minnesota, 2026

Blizzard and High Wind in Minnesota, January 21, 2026

January 21, 2026 · NWS FSD · 9 events in 8 counties and zones

Winds behind yet another arctic front reached speeds from 30 to 45 mph with gusts as high as 55 to 65 mph across southwest Minnesota. When periods of light snowfall occurred that would total between one and two inches, gusty winds produced considerable near-blizzard and blizzard conditions.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Winds behind yet another arctic front reached speeds from 30 to 45 mph with gusts as high as 55 to 65 mph across southwest Minnesota. When periods of light snowfall occurred that would total between one and two inches, gusty winds produced considerable near-blizzard and blizzard conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 21, 5:22 AM CST, 5 hours 8 minutes earlier. Its key messages:

  • Another shot of snow will move through the area today, with the better chances near and north of I-90. Following this snow will be wind gusts of 40 to 60 mph from mid-morning through the afternoon. Blowing snow will likely cause hazardous travel with brief near whiteout conditions throughout the day, especially near and north of I-90 and into parts of northwest IA.
  • Life-threatening cold temperatures move in for the end of the week and start of the weekend. Wind chills as low as -30 to -45 are possible Friday morning. An extreme cold watch is in effect for Friday morning.
Area forecast discussion, Jan 21, 5:22 AM CST, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
522 AM CST Wed Jan 21 2026

.KEY MESSAGES...

- Another shot of snow will move through the area today, with
  the better chances near and north of I-90. Following this snow
  will be wind gusts of 40 to 60 mph from mid-morning through
  the afternoon. Blowing snow will likely cause hazardous travel
  with brief near whiteout conditions throughout the day,
  especially near and north of I-90 and into parts of northwest
  IA.

- Life-threatening cold temperatures move in for the end of the
  week and start of the weekend. Wind chills as low as -30 to
  -45 are possible Friday morning. An extreme cold watch is in
  effect for Friday morning.

&&

.DISCUSSION...
Issued at 300 AM CST Wed Jan 21 2026

A fast moving wave will dive southeast this morning. Initially this
will bring a shot of snow to the area with the better forcing near
and north of I-90. This fairly compact wave does show some hints of
weak instability so as the snow moves through this morning into the
early afternoon from west to east, some snowfall rates could be half
an inch to an inch per hour, albeit any one locations is not likely
to see much more than 3 or so hours of snow with this initial push.
The better chances for an inch or so of accumulation will be north
of I-90 and east of the James River. Now, as this lift shifts east
very strong northwest winds gusting to 40 to 60 mph will fill in.
This should produce quite a bit of blowing snow, along with some
indications of shallow instability in the mixed layer which lies
within the dgz, so some additional snow showers will be likely. Will
maintain the winter weather advisory with brief whiteout conditions
likely, especially with the initial burst of snow mid to late
morning, and again with the very strong winds late morning into the
early evening.

Winds will diminish this evening, but remain breezy into Thursday
night. Thursday into Thursday night will see some wind gusts of 25
to 35 mph as very cold air settles south. This is in response to a
large area of low pressure in central Canada, which will allow cold
northerly flow to remain in place into early parts of the weekend.
Wind chill values will average -25 to -40 Thursday night into Friday
night. Models are hinting at a wave diving south into the area
Saturday night into Sunday, but thermally we are so cold that
quality snow may be difficult to come by. One thing to watch out for
on Thursday will be the potential for more shallow instability snow
showers which could bring spotty reductions in visibility during the
morning into mid afternoon.

Flow aloft turns a bit more westerly early next week which should
allow temperatures to climb back to around normal. Models hinting at
a few weak waves in the flow during this time as well, so maybe some
spotty chances for snow early next week as well.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 519 AM CST Wed Jan 21 2026

Scattered MVFR ceilings are expected this morning with the
better chances east of I-29. Snow will move through the area
this morning into the early afternoon, bringing occasional MVFR
and IFR visibilities. Late morning through the afternoon
northwest winds will gust to 40 to 60 mph which will likely
produce brief periods of near whiteout conditions in patchy
light snow and blowing snow. By evening winds will diminish
enough that most of the blowing snow will come to an end and
mainly VFR conditions are expected after about 2-3z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 10 AM this morning to 6 PM CST
     this evening for SDZ056-062-067.
     Extreme Cold Watch from Thursday evening through Friday
     afternoon for SDZ038>040-052>056-058>062-065>067-069>071.
     Wind Advisory from 10 AM this morning to 6 PM CST this evening
     for SDZ070-071.
     Winter Weather Advisory until 6 PM CST this evening for
     SDZ038>040-052>055-059>061.
     Wind Advisory until 6 PM CST this evening for SDZ050-057-058-
     063>066-068-069.
     Extreme Cold Watch from Thursday evening through Friday
     afternoon for SDZ050-057-063-064-068.
MN...Winter Weather Advisory from 10 AM this morning to 6 PM CST
     this evening for MNZ071-072-080-081-089-090-097-098.
     Extreme Cold Watch from Thursday evening through Friday
     afternoon for MNZ071-072-080-081-089-090-097-098.
IA...Winter Weather Advisory from 10 AM this morning to 6 PM CST
     this evening for IAZ001>003-012>014-022.
     Extreme Cold Watch from Thursday evening through Friday
     afternoon for IAZ001>003-012>014-020>022-031-032.
     Wind Advisory from 10 AM this morning to 6 PM CST this evening
     for IAZ020-021-031-032.
NE...Extreme Cold Watch from Thursday evening through Friday
     afternoon for NEZ013-014.
     Wind Advisory from 10 AM this morning to 6 PM CST this evening
     for NEZ013-014.

&&

DISCUSSION...08
AVIATION...08
Hazardous weather outlook, Jan 21, 10:28 AM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1028 AM CST Wed Jan 21 2026

IAZ003-014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-055-056-
221630-
Dickinson-Clay-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Lake-Moody-
1028 AM CST Wed Jan 21 2026

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota and east central South Dakota.

.DAY ONE...Today and tonight.

The combination of falling/drifting snow and strong winds between
40-50 mph will result in near-white out to white out conditions
through the early evening. While snowfall accumulations will be at an
inch or less especially across southwestern MN, decreasing
visibilities will likely cause travel impacts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An arctic blast dives south Thursday, increasing the risk for
blowing snow. Wind chills are expected drop to 25 below to 45
below zero Thursday night into Saturday. The coldest wind chills
will be Thursday night into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-002-012-013-022-SDZ052>054-059>062-067-221630-
Lyon-Osceola-Sioux-O'Brien-Buena Vista-Jerauld-Sanborn-Miner-Davison-
Hanson-McCook-Minnehaha-Lincoln-
1028 AM CST Wed Jan 21 2026

This Hazardous Weather Outlook is for northwest Iowa, central South
Dakota, east central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

The combination of falling/drifting snow and strong winds between
45-55 mph will result in near-white out conditions through the early
evening. While snowfall accumulations will be at an inch or less
especially across southwestern MN, decreasing visibilities will
likely cause travel impacts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An arctic blast dives south Thursday, increasing the risk for
blowing snow. Wind chills are expected drop to 25 below to 45
below zero Thursday night into Saturday. The coldest wind chills
will be Thursday night into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ020-021-031-032-NEZ013-014-SDZ050-057-058-063>066-068>071-221630-
Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Gregory-Brule-Aurora-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-Union-
1028 AM CST Wed Jan 21 2026

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Periods of falling snow and stronger winds in the 50-65 mph will
lead to temporary reductions in visibility. Any accumulations would
be less than a half inch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An arctic blast dives south Thursday, increasing the risk for
blowing snow. Wind chills are expected drop to 25 below to 45
below zero Thursday night into Saturday. The coldest wind chills
will be Thursday night into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 3 blizzard, 1 high wind. Local standard time, as filed.

Winter Weather, Lincoln

When
January 21, 10:30 AM CST to 4:00 PM CST
Where
Lincoln forecast zone
Reported by
Department of Highways
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Northwest winds gusted to 49 mph near Lake Benton and 46 mph near Hendricks. These winds combined with periods of light snowfall which totaled 1 to 2 inches to produce occasional visibility of one-half mile and briefly down to one-quarter mile or less.

Winter Weather, Pipestone

When
January 21, 11:00 AM CST to 4:00 PM CST
Where
Pipestone forecast zone
Reported by
Department of Highways
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Northwest winds gusted to 51 mph near Trosky and 44 mph at Pipestone. These winds combined with periods of light snowfall which totaled around 1 inch to produce visibility briefly as low as one-quarter to one-half mile.

Winter Weather, Murray

When
January 21, 11:00 AM CST to 4:30 PM CST
Where
Murray forecast zone
Reported by
AWOS
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Northwest winds gusted to 46 mph at Slayton and 44 mph near Dovray. These winds combined with periods of light snowfall which totaled around 1 inch to produce visibility briefly as low as one-quarter to one-half mile.

Winter Weather, Rock

When
January 21, 11:00 AM CST to 3:00 PM CST
Where
Rock forecast zone
Reported by
Department of Highways
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Northwest winds gusted as high as 64 mph at Beaver Creek and 49 mph at Luverne. These winds combined with periods of light snowfall which totaled around 1 inch to produce visibility briefly as low as one-quarter to one-half mile.

Winter Weather, Nobles

When
January 21, 11:30 AM CST to 4:30 PM CST
Where
Nobles forecast zone
Reported by
AWOS
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Northwest winds gusted to 47 mph at Worthington and near Rushmore. These winds combined with periods of light snowfall which totaled around 1 inch to produce visibility briefly as low as one-quarter to one-half mile.

Blizzard, Lyon

When
January 21, 12:30 PM CST to 4:45 PM CST
Where
Lyon forecast zone
Reported by
AWOS
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Northwest winds gusted to as high as 57 mph at Florence, 47 mph at Tracy, and 45 mph at Marshall. These winds combined with periods of snow totaling 1 to 2 inches to produce periods with visibility of one-quarter mile or less.

High Wind, Rock

When
January 21, 12:30 PM CST to 1:45 PM CST
Where
Rock forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Northwest winds were sustained from 40 to 42 mph with gusts as high as 64 mph near Beaver Creek.

Blizzard, Cottonwood

When
January 21, 1:30 PM CST to 5:00 PM CST
Where
Cottonwood forecast zone
Reported by
Department of Highways
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Northwest winds gusted to as high as 52 mph near Mountain Lake and 48 mph near Jeffers. These winds combined with periods of snow totaling 1 to 2 inches to produce periods with visibility of one-quarter mile or less.

Blizzard, Jackson

When
January 21, 2:00 PM CST to 5:00 PM CST
Where
Jackson forecast zone
Reported by
Department of Highways
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Northwest winds gusted to as high as 46 mph near Lakefield and 44 mph at Jackson. These winds combined with periods of snow totaling 1 to 2 inches to produce periods with visibility of one-quarter mile or less.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2026Every state in 2026This day in weather historyWarnings in Minnesota, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1315445, 1315448, 1315450, 1315452, 1315451, 1315439, 1315453, 1315440, 1315442.